Arginine vasopressin--a mediator of chemotherapy induced emesis?
Edwards CM., Carmichael J., Baylis PH., Harris AL.
Concentrations of plasma arginine vasopressin (AVP) were studied in patients receiving chemotherapy. Of the 18 patients studied, nine experienced nausea and vomiting and the remaining nine were nonvomiters who suffered at worst mild nausea. Plasma AVP in the non-vomiting group remained within the normal range (0.5-1.5 pmol 1(-1] throughout the sampling period. However, patients who vomited showed (with one exception) substantial rises in AVP ranging from 4 to 129-fold. Plasma AVP concentrations were outside the normal range in vomiters and were higher than in non-vomiting patients at 3 h (P less than 0.05) and 5h (P less than 0.01) after chemotherapy. One patient was sampled during consecutive treatment courses, once as a vomiter and once as a non-vomiter; results demonstrated a 16-fold rise in AVP as a vomiter and no rise as a non-vomiter. Significant changes in plasma AVP levels were also observed in patients who suffered moderate or severe nausea compared to those who had mild or no nausea (P less than 0.05). Plasma AVP may prove to be a good objective marker for nausea in future anti-emetic trials.